Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
158 Doctors are Online

Do delayed periods indicate pregnancy ?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2005
Answered : 466 Questions
My friend had her last menses on 28th feb. She came to me on 30th March and we had only foreplay without penetrating on 02nd April. After that her period not appeared and we did 3 urine test and one blood test, all were negative results. Around 7 weeks back she had little spotting also she was complaining about frequent urination and mild abdominal cramps that time. She has having her exam leave for the past three months. I went to a doctor and discussed the matter, and advised to give mifepristone and misoprostol. On 24th May mifepristone give and after 24 hours misoprostol (2 tablets oral) took. After 48 hours of taking medicine, little blood clots were appeared while urinating. Again next day there was little sticky appeared in her veginal area. Doctor she is really upset and she gone back to home in India now, and she could not concentrate her studies now. When I called the same doctor again she said that its not a case of pregnancy and advised to take novelon fo r 21 days. As such she started and 19 of which already finished. Still she has morning sleepiness. After taking novelon how many days will take to start her period ?, is there anything to worry here.? Does novelon cause sleepiness?
Could you please advise me very urgently about the case, whether its a pregnancy or delay in period due to some other reasons. Situations at home country is not in a position to go and check a test again. So, please advise in detail is there anything to worry? With the above my questions are:
Any chance for pregnancy?
How many days to start period after taking novelon?
Causes of sleepiness?
Anything to worry?
Thank you
Posted Wed, 18 Apr 2012 in Teen Pregnancy
Answered by Dr. Mitaly 18 minutes later

Thanks for the query

First of all it was not a good idea to have MTP pills without confirmation of the pregnancy as they can cause havoc with the normal cycles.

Since the Blood test was negative it had already ruled out pregnancy as it is a confirmatory test for pregnancy determination.

Other than pregnancy there are various other causes of missed period such as stress, hormonal imbalances due to any underlying Uterine or Ovarian disorder as Ovarian Cysts,PID,Thyroid disorder etc.

She had already started the Novelon pills which are hormonal pills and is having side effects as nausea,vomitting,dizziness,headache,sleepiness,decreased appetite etc.The periods might start within a weeks time after completing the pill schedule.

But I would strongly recommend you not to give her any pills and medications without getting her examined and ruling out the exact cause as it can cause various other problems along with disturbance in the normal monthly cycle.

Kindly ask her to visit a Gynaecologist for thorough examination and also request for an USG scan so that exact cause of delayed periods can be ruled out.

Hope this answers your query.In case of any follow up query I am available.
Above answer was peer-reviewed by
Follow-up: Do delayed periods indicate pregnancy ? 2 hours later
Thank you Doctor. Also, I would like to ask you if you are sure that its not a case of pregnancy, do an USG is required in this case?. Thing is that its not easy to go for such a test from home without parents attention.
Answered by Dr. Mitaly 2 hours later

Thanks again.

As I have already explained that Blood test is a confirmatory test for pregnancy determination so pregnancy can be ruled out.

USG scan is recommended to look out for the exact cause which is causing delayed periods so that the appropriate treatment can be started accordingly.

Hope this helps!

Wish you a good health.
Above answer was peer-reviewed by
Follow-up: Do delayed periods indicate pregnancy ? 5 days later
Thank you for the previous answer I had. In continutation to my previous queries, please note that the patient has vomiting temptation from yesterday. She completed her course of novelon of 21 days on 28th XXXXXXX but period not yet started. Normally how many days will take to start her period once the novelon finish. Is this vomiting temptation could be because of novelon intake, or still is there any doubt of pregnancy, please clarify. Situation at home not allow her to have pregnancy test done or scan at this moment. So, please advise very urgently, we are really worried on this issue. Thanks
Answered by Dr. Mitaly 3 hours later

Thanks again

As I had explained you previously also that Novelon is a hormonal contraceptive pill and nausea(vomitting sensation),vomitting,dizziness,decreased appetite,fatigue are the common side effects of its use.

After completing the pills the periods shall start in a week or so.

The Blood test for pregnancy test is a confirmatory test which you had already done previously so it can be ruled out.

There are numerous reasons for delayed periods. Simple stress or excessive thoughts can be one too. Also kindly try to understand that the cause of delayed period can at times need examination and investigation. Many a time it is not explainable.

Hope this helps
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor